Alert archive / Texas / High Wind Watches in 2016

High Wind Watch 23, NWS Midland/Odessa, TX

December 1, 2016

NWS Midland/Odessa, TX issued this high wind watch at Dec 1, 2016, 3:17 PM CST. It took effect at Dec 3, 2016, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2016, 3:17 PM CST (21:17 UTC)
In effect from
Dec 3, 2016, 12:00 AM CST
Expired
Dec 2, 2016, 2:50 PM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

461 
WWUS74 KMAF 012117
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CST THU DEC 1 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT FOR GUADALUPE PASS...

.A STRONG COLD FRONT WILL MOVE THROUGH THE GUADALUPE MOUNTAINS
FRIDAY NIGHT.  GAP WINDS MAY BECOME STRONG THROUGH GUADALUPE
PASS...BEGINNING AFTER MIDNIGHT FRIDAY NIGHT AND CONTINUING
THROUGH SATURDAY NIGHT.

TXZ258-021300-
/O.NEW.KMAF.HW.A.0023.161203T0600Z-161204T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
217 PM MST THU DEC 1 2016

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT...

* TIMING...FROM FRIDAY EVENING THROUGH LATE SATURDAY NIGHT.

* WINDS...NORTHEAST 35 TO 50 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR.  BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS.  ABRUPT
  CHANGES IN WIND OCCURS WHEN ROUNDING SHARP TURNS OR PASSING
  OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF VEHICLES.
  PEOPLE DRIVING HIGH-PROFILE VEHICLES SHOULD STRONGLY CONSIDER
  POSTPONING TRAVEL THROUGH GUADALUPE PASS UNTIL THE WINDS
  SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
399 
WWUS74 KMAF 020939
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 AM CST FRI DEC 2 2016

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
SATURDAY NIGHT FOR GUADALUPE PASS...

.A COLD FRONT WILL MOVE THROUGH THE GUADALUPE MOUNTAINS
TONIGHT...THUS GAP WINDS MAY BECOME STRONG THROUGH GUADALUPE
PASS. STRONG WINDS ARE EXPECTED TO BEGIN AFTER MIDNIGHT TONIGHT
AND CONTINUE THROUGH SATURDAY NIGHT.

TXZ258-022300-
/O.CON.KMAF.HW.A.0023.161203T0600Z-161204T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
239 AM MST FRI DEC 2 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE SATURDAY NIGHT...

* TIMING...FROM THIS EVENING THROUGH LATE SATURDAY NIGHT.

* WINDS...NORTHEAST 35 TO 50 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND OCCURS WHEN ROUNDING SHARP TURNS OR PASSING 
  OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF 
  VEHICLES. PEOPLE DRIVING HIGH-PROFILE VEHICLES SHOULD STRONGLY 
  CONSIDER POSTPONING TRAVEL THROUGH GUADALUPE PASS UNTIL THE 
  WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
770 
WWUS74 KMAF 022050
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST FRI DEC 2 2016

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
SATURDAY NIGHT FOR GUADALUPE PASS...

.A COLD FRONT MOVING THROUGH THE GUADALUPE MOUNTAINS THIS EVENING
WILL BRING INCREASING NORTHEAST WINDS TO THE GUADALUPE PASS THIS
EVENING. THESE WINDS THROUGH THE PASS ARE EXPECTED TO BECOME
STRONG BY MIDNIGHT TONIGHT CONTINUING THROUGH SATURDAY NIGHT.

TXZ258-030500-
/O.UPG.KMAF.HW.A.0023.161203T0600Z-161204T1200Z/
/O.NEW.KMAF.HW.W.0033.161203T0600Z-161204T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
150 PM MST FRI DEC 2 2016

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...FROM LATE THIS EVENING THROUGH SATURDAY NIGHT.

* WINDS...NORTHEAST 35 TO 50 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER 
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE 
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT 
  CHANGES IN WIND OCCURS WHEN ROUNDING SHARP TURNS OR PASSING 
  OBSTACLES TO THE WIND RESULTING IN LOSS OF CONTROL OF 
  VEHICLES. PEOPLE DRIVING HIGH-PROFILE VEHICLES SHOULD STRONGLY 
  CONSIDER POSTPONING TRAVEL THROUGH GUADALUPE PASS UNTIL THE 
  WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

05

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 1, 3:15 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 1, 3:15 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
315 PM CST Thu Dec 1 2016

.DISCUSSION...

A glance out the window and at vis sat imagery shows a beautiful
fall day across West Texas and Southeast New Mexico, w/sfc obs
showing afternoon temps have warmed just a few degrees above-normal.
However, big changes are in store over the next 24-36 hours.  WV
imagery shows an upper-lvl trough digging south along the west
coast, w/models in good agreement in closing it off by 12Z Fri and
reaching the AZ/Mexico border by 00Z Saturday.  During this time, a
cold front will backdoor into the area Fri, and push SW into the FA
Fri night.  Large scale ascent ahead of the trough and weak
isentropic upglide is forecast to develop -RA along and behind the
front, w/chances increasing E-W Fri night.  As the trough digs
further SE into Sonora late Fri night, instability is forecast to
creep in from the SW, w/H7 LIs going negative over the SW zones
after 06Z Sat, and introducing isolated thunder into the mix.  This
instability is forecast to develop north and east during the day
Saturday, while cold air continues to advect in from the NE.
Forecast soundings over the Guadalupes get cold enough after 12Z
Saturday to introduce a rain or snow mention, w/the temp trace
riding the 0C isotherm from the warm nose to the sfc.  Soundings
suggest rain or snow thru at least 12Z Sunday, but accumulations
should stay out of advisory/warning criteria.  By late Saturday
night, soundings suggest a brief rain/snow mix in the higher
elevations of the Davis Mtns.  Friday night thru Saturday night,
high gap winds will be possible thru KGDP, and a watch has been
issued.  Bottmo line is that it is going to be a very wet and cold
weekend.

Trough will continue digging deep into Sonora, then Chihuahua, and
then eject to the NE thru the Big Bend Region Sunday night, before
precip chances taper off Monday.  Temps should stay well-blo normal
during this time, and are not expected to climb back to above-normal
until Tuesday.  However, another cold front is due in later in the
week to take things back blo normal, although long range models
differ on timing.  Grids stay generally dry after Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     42  53  43  46 /   0  50  70  80
Carlsbad                       33  55  38  45 /   0  10  70  70
Dryden                         46  63  53  57 /   0  10  70  70
Fort Stockton                  43  65  45  48 /   0  10  70  80
Guadalupe Pass                 40  53  34  42 /   0   0  60  70
Hobbs                          33  49  37  42 /   0  30  70  70
Marfa                          31  63  39  49 /   0   0  50  80
Midland Intl Airport           42  55  43  46 /   0  40  70  80
Odessa                         42  56  42  46 /   0  40  70  80
Wink                           38  60  43  48 /   0  20  70  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Friday evening through late Saturday night
     for Guadalupe Mountains.

&&

67/44
Hazardous weather outlook, Dec 1, 2:34 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CST THU DEC 1 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CST THU DEC 1 2016 /134 PM MST THU DEC 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GUADALUPE AND DAVIS MOUNTAINS, AND PORTIONS OF THE
SOUTHEASTERN NEW MEXICO PLAINS COULD HAVE A MIX OF RAIN AND SNOW
FRIDAY NIGHT THROUGH THE WEEKEND.  SNOW COULD BE RELEGATED TO THE
HIGHER ELEVATIONS OF BOTH MOUNTAIN RANGES.  AT THIS TIME, IT
APPEARS WINTRY PRECIPITATION AMOUNTS WILL BE FAIRLY LIGHT.

STRONG NORTHEAST GAP WINDS COULD OCCUR IN GUADALUPE PASS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.  A HIGH WIND WATCH IS IN EFFECT
THERE FOR NORTHEAST WINDS OF 35 TO 50 MPH WITH A FEW GUSTS NEAR 60
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.